Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 207, NWS Wichita, KS

August 9, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2017, 3:31 PM CDT for Barton County, Russell County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:31 PM CDT (20:31 UTC)
Expired
Aug 9, 2017, 4:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS53 KICT 092031
SVRICT
KSC009-167-092130-
/O.NEW.KICT.SV.W.0207.170809T2031Z-170809T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
331 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 430 PM CDT

* At 331 PM CDT, a severe thunderstorm was located near Milberger, or
  12 miles south of Russell, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Milberger and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3863 9894 3879 9902 3879 9872 3863 9871
TIME...MOT...LOC 2031Z 292DEG 18KT 3870 9884 

HAIL...1.00IN
WIND...60MPH
 
$$

HAYES
1 follow-up statement
780 
WWUS53 KICT 092050
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
350 PM CDT WED AUG 9 2017

KSC167-092058-
/O.CAN.KICT.SV.W.0207.000000T0000Z-170809T2130Z/
Russell KS-
350 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3869 9896 3870 9873 3870 9872 3863 9871
      3863 9894
TIME...MOT...LOC 2048Z 292DEG 18KT 3867 9874 

$$

KSC009-092130-
/O.CON.KICT.SV.W.0207.000000T0000Z-170809T2130Z/
Barton KS-
350 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN BARTON COUNTY...

At 348 PM CDT, a severe thunderstorm was located 10 miles east of
Milberger, or 10 miles north of Hoisington, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3869 9896 3870 9873 3870 9872 3863 9871
      3863 9894
TIME...MOT...LOC 2048Z 292DEG 18KT 3867 9874 

HAIL...1.00IN
WIND...60MPH
 
$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:06 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 2:06 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
206 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 206 PM CDT Wed Aug 9 2017

Showers and storms that are lingering over east/central KS look
to be the result of 850-700mb moisture advection that will
continue this afternoon over at least eastern KS. Meanwhile,
surface based storm development is expected along a surface trough
from central Nebraska into far nw KS. This activity is expected
to try and work to the southeast this evening, potentially
impacting at least central KS. Also cant rule out at least some
iso activity just about anywhere tonight as mid level warm
advection remains with minimal capping.

Low level moisture will remain on the high side for Thu which will
lead to some better instability with the airmass remaining
uncapped. Not much in the way of surface focus for activity Thu
with upslope processes over the high Plains providing the most
likely forcing for development. There is strong model agreement in
widespread storms developing Thu evening as 850-700mb theta-e
advection and moisture transport really ramps up. In addition, a
decent upper jet looks to track across northern KS Thu night,
placing much of the forecast area in the right entrance region of
the jet. Even with meager instability, with increasing shear,
can't rule out a strong/severe storm Thu night, however feel that
high rainfall rates and potential flooding will be the bigger
issue. This will mainly be due to an unseasonal high PW airmass
in place.

Bulk of the activity should be pushing south of the forecast area
for Fri with just some lingering sct activity over far southern
KS. Pattern looks to become active again Sat into Sat night as
both ECMWF and GFS agree on shortwave energy digging across the
northern Rockies and swinging into the northern Plains.

Even though higher dewpoints will continue to make it feel muggy,
confidence is high that afternoon maxes remain below seasonal
normals as they continue to top out in the 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 206 PM CDT Wed Aug 9 2017

There is decent agreement between medium range models in some weak
ridging setting up over the Rockies/high Plains for Sun into Mon
with a shortwave trough anchored from the Great Lakes into the
Ohio Valley. The big question for our precip chances through these
periods will be how far south the baroclinc zone gets pushed. If
it hangs up over southern KS then we would likely continue at
least some sct storm chances. However, there are also model
solutions pushing the front down into OK which would greatly
diminish our precip chances. So with model differences will not go
too far yet in either direction. Confidence is much higher with
regards to temps, as they will remain well below seasonal
averages through these extended periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Aug 9 2017

With lots of low level moisture in place, we will continue to see
the low level cumulus in the mvfr range periodically with a
mixture of rw and isolated trw at most sites. The scattered rw/trw
will continue through the late evening and overnight hours ahead
of a front that will move across on Thursday. This is the
beginning of a very unsettled pattern that will last into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  68  87  68 /  50  30  20  70
Hutchinson      80  66  86  66 /  60  30  20  60
Newton          80  66  85  66 /  70  30  20  60
ElDorado        82  66  85  67 /  50  30  20  60
Winfield-KWLD   84  68  87  68 /  30  40  30  70
Russell         79  63  84  63 /  30  30  30  40
Great Bend      79  65  85  65 /  30  40  30  50
Salina          78  65  86  66 /  70  30  20  40
McPherson       79  65  86  65 /  70  30  20  50
Coffeyville     84  68  85  68 /  20  40  40  60
Chanute         83  67  84  68 /  30  30  30  50
Iola            83  66  84  67 /  30  30  30  50
Parsons-KPPF    84  68  84  68 /  20  40  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CWH
Hazardous weather outlook, Aug 9, 2:52 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
252 PM CDT Wed Aug 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
252 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Scattered storms will be possible late this afternoon into the
overnight hours. Severe storms are not expected. However, brief
heavy rain, small hail and a gust to 50 mph cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase Thursday evening, especially
across southern Kansas. While a couple severe storms producing large
hail and downburst winds can't be ruled out, the bigger threat looks
to be heavy rain and potential flooding Thursday night.

Scattered storm chances will continue over much of the area for the
weekend into the start of the work week. Some of these storms could
become strong, and will be capable of producing gusty winds, small
hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Aug 9, 2:50 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT WED AUG 9 2017

KSZ032-092015-
Russell KS-
250 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 315 PM CDT

* At 247 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 8 miles southeast
  of Walker...moving east at 10 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Milberger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9904 3886 9904 3886 9873 3870 9873
TIME...MOT...LOC 1949Z 285DEG 8KT 3877 9896

HAYES
Special weather statement, Aug 9, 3:25 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 PM CDT WED AUG 9 2017

KSZ032-047-092100-
Russell KS-Barton KS-
325 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 400 PM CDT

* At 322 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Milberger,
  or 12 miles south of Russell...moving east at 20 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Milberger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3866 9899 3883 9903 3883 9873 3864 9871
TIME...MOT...LOC 2024Z 292DEG 18KT 3871 9888

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:50 PM CDTSpecial Weather StatementICTRussell25 min
Aug 9, 3:25 PM CDTSpecial Weather StatementICTRussell35 min
Aug 9, 3:47 PM CDTSevere Thunderstorm WarningICTBarton43 min
Aug 9, 4:19 PM CDTSevere Thunderstorm WarningICTBarton41 min
Aug 9, 4:22 PM CDTSpecial Weather StatementICTHarper23 min
Aug 9, 4:59 PM CDTSevere Thunderstorm WarningICTBarton31 min
Aug 9, 5:07 PM CDTAreal Flood WarningICTBarton4 hr
Aug 9, 6:30 PM CDTSpecial Weather StatementICTHarper30 min
Aug 9, 6:37 PM CDTSevere Thunderstorm WarningICTHarper53 min
Aug 9, 6:51 PM CDTSpecial Weather StatementICTReno24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.